Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 263, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2018, 8:47 PM CDT for 5 counties in Kansas. It was in force for 58 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 8:47 PM CDT (01:47 UTC)
- Expired
- Jun 24, 2018, 9:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 8:51 PM CDT | TSTM WND GST 60 | 11 Wnw Kalvesta, KS | ESTIMATED 55-60 MPH WIND. |
| Jun 24, 8:51 PM CDT | TSTM WND GST 66 | 4 Nw Pierceville, KS | GARDEN CITY ASOS. |
| Jun 24, 9:15 PM CDT | TSTM WND GST 58 | 1 Ne Sublette, KS | SUBLETTE AWOS. |
| Jun 24, 9:22 PM CDT | TSTM WND GST 68 | Cimarron, KS | |
| Jun 24, 9:25 PM CDT | TSTM WND DMG | Cimarron, KS | 8-10 TREE BRANCHES DOWN AROUND CIMARRON, KS. |
| Jun 24, 9:30 PM CDT | TSTM WND DMG | 1 W Cimarron, KS | PARKED SEMI-TRAILER BLOWN OVER AND LAYING AGAINST A BUILDING DUE TO STRONG THUNDERSTORM WIND GUSTS. NO INJURIES OCCURRED. TIME ESTIMATED VIA RADAR. |
| Jun 24, 9:40 PM CDT | TSTM WND DMG | Montezuma, KS | POWER IS OUT IN MONTEZUMA AND COPELAND KS DUE TO STRONG THUNDERSTORM WIND GUSTS. TIME ESTIMATED VIA RADAR. |
| Jun 24, 9:52 PM CDT | TSTM WND GST 58 | 3 Nw Ft. Dodge, KS | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3 NW FT. DODGE. 50 KNOT FROM DODGE CITY ASOS. |
| Jun 24, 9:52 PM CDT | TSTM WND GST 58 | 3 Nw Ft. Dodge, KS | 50 KNOT FROM DODGE CITY ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 565 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
723
WUUS53 KDDC 250147
SVRDDC
KSC055-057-069-081-083-250245-
/O.NEW.KDDC.SV.W.0263.180625T0147Z-180625T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
847 PM CDT SUN JUN 24 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Ford County in southwestern Kansas...
Eastern Finney County in southwestern Kansas...
Hodgeman County in southwestern Kansas...
Gray County in southwestern Kansas...
Northeastern Haskell County in southwestern Kansas...
* Until 945 PM CDT.
* At 847 PM CDT, severe thunderstorms were located along a line
extending from 14 miles south of Dighton to 4 miles northeast of
Charleston to 6 miles north of Tice, moving east at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Dodge City, Gray, Cimarron, Montezuma, Jetmore, Spearville,
Pierceville, Copeland, Ingalls, Ford, Hanston, Ensign, Bloom,
Charleston, Kingsdown, Howell, Wright, Tice, Kalvesta and
Bellefont.
Numerous reports of 60 to 70 mph winds have been recorded or
estimated with this line of storms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3825 9958 3782 9957 3747 9976 3749 10087
3789 10073 3825 10078
TIME...MOT...LOC 0147Z 274DEG 40KT 3828 10054 3789 10049 3760 10072
HAIL...0.75IN
WIND...70MPH
$$
UMSCHEID1 follow-up statement
758
WWUS53 KDDC 250213
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
913 PM CDT SUN JUN 24 2018
KSC055-057-069-081-083-250245-
/O.CON.KDDC.SV.W.0263.000000T0000Z-180625T0245Z/
Ford KS-Finney KS-Hodgeman KS-Gray KS-Haskell KS-
913 PM CDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR FORD...EASTERN FINNEY...HODGEMAN...GRAY AND NORTHEASTERN HASKELL
COUNTIES...
At 913 PM CDT, severe thunderstorms were located along a line
extending from 13 miles north of Kalvesta to 5 miles north of Howell
to near Montezuma, moving east at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Dodge City, Gray, Cimarron, Montezuma, Jetmore, Spearville, Copeland,
Ingalls, Ford, Hanston, Ensign, Bloom, Kingsdown, Howell, Wright,
Tice, Kalvesta, Bellefont, Windhorst and The Haggard Elev.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3825 9958 3782 9957 3747 9976 3749 10087
3769 10080 3774 10078 3788 10049 3825 10047
TIME...MOT...LOC 0213Z 275DEG 35KT 3825 10026 3786 10021 3757 10044
HAIL...0.75IN
WIND...70MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:28 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 24, 6:28 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 628 PM CDT Sun Jun 24 2018 ...Updated Aviation Section... .SHORT TERM...(This evening through Monday) Issued at 222 PM CDT Sun Jun 24 2018 Morning convection has zapped any instability and the atmosphere has been pretty worked over. As a result, the chances of severe weather is much lower. We are still expecting some evening storms, however. This activity could be marginally severe with wind and hail threats along with heavy rainfall. Otherwise, lows tonight will be in the 50s and 60s. .LONG TERM...(Monday night through Sunday) Issued at 222 PM CDT Sun Jun 24 2018 Storm chances will be very low during the extended period. A longwave ridge will build over the Central Plains. Highs next week look to be hot and in the upper 90s to around 100. Mild lows in the 60s and 70s will prevail during this typical Summer pattern. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 625 PM CDT Sun Jun 24 2018 A large thunderstorm complex will affect all terminals through this TAF period. The best time frame for most terminals will be 0230 to 0600 UTC. Very strong winds at or above 45 knot gusts will be likely with these storms. After the storm complex pushes through, there will still be a couple hours of trailing-stratiform region precipitation with infrequent lightning and variable winds. Winds should settle in the 0900-1200 UTC time frame and eventually become westerly. West winds will prevail during the day Monday at 12 to 15 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 87 67 97 / 70 0 0 0 GCK 59 86 65 97 / 60 0 10 0 EHA 57 87 66 99 / 60 0 10 0 LBL 60 89 66 99 / 60 0 10 0 HYS 61 86 66 96 / 70 10 0 10 P28 66 88 68 97 / 70 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Umscheid
Hazardous weather outlook, Jun 24, 3:00 AM CDT, 17 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 300 AM CDT Sun Jun 24 2018 KSZ030-031-043>046-061>066-074>081-084>090-250800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 300 AM CDT Sun Jun 24 2018 /200 AM MDT Sun Jun 24 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Numerous severe thunderstorms are expected across western Kansas for Sunday. These storms are capable of producing hail up to the size of baseballs along with damaging wind up to 75 mph. Heavy rainfall is also possible as well with supercell growth resulting in areas of localized flooding. An isolated tornado or two also cannot be ruled out at this time. Day 1 Hazards ------------- * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Significant risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Upper level ridging over the western high plains and lee side troughing over eastern Colorado will give way to much warmer temperatures nearing 100 degrees and gusty south to southwest winds up to 30-35 mph through the end of the week. Heat index values will be in the 100-105 degree range, especially in the eastern and southeastern counties of the viewing area where relative humidity values will be higher in the 40 percent range. Days 2-7 Hazards ---------------- * Monday No hazards. * Tuesday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Excessive heat: Elevated risk - Fire weather: Significant risk * Thursday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Saturday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for southwestern Kansas after 4PM CDT. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 24, 7:55 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
755 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TSTM WND GST 8 NNE SYRACUSE 38.09N 101.71W
06/24/2018 E60 MPH HAMILTON KS PUBLIC
&&
LCRSpecial weather statement, Jun 24, 8:13 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Dodge City KS 813 PM CDT SUN JUN 24 2018 KSZ074-075-084-085-250215- Stanton KS-Stevens KS-Grant KS-Morton KS- 813 PM CDT SUN JUN 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON...GRANT...STANTON AND NORTHERN STEVENS COUNTIES UNTIL 915 PM CDT... At 813 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles southwest of Kendall to 7 miles east of Stonington. Movement was east at 40 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Ulysses, Johnson City, Moscow, Manter, Richfield, Ryus, Cave, Hickok, The Saunders Elevator and Big Bow. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3773 10204 3773 10110 3720 10109 3719 10204 TIME...MOT...LOC 0113Z 285DEG 35KT 3783 10167 3732 10205 UMSCHEID
Local storm report, Jun 24, 8:28 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
828 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 2 NE JOHNSON CITY 37.59N 101.73W
06/24/2018 M61 MPH STANTON KS AWOS
JOHNSON AWOS.
&&
LCRLocal storm report, Jun 24, 8:31 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
831 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND GST 2 NNW ULYSSES 37.60N 101.37W
06/24/2018 M60 MPH GRANT KS AWOS
ULYSSES AWOS.
&&
LCRLocal storm report, Jun 24, 8:38 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
838 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND GST 3 ENE GARDEN CITY 38.00N 100.81W
06/24/2018 E59 MPH FINNEY KS MESONET
GARDEN CITY MESONET.
&&
LCRLocal storm report, Jun 24, 8:42 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND GST LAKIN 37.94N 101.26W
06/24/2018 E72 MPH KEARNY KS TRAINED SPOTTER
70-75MPH RANGE REPORTED BY STORM SPOTTER.
&&
RMLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 65 min |
| Jun 24, 7:49 PM CDT | Special Weather Statement | DDC | Ellis, Lane, Ness, Trego | 56 min |
| Jun 24, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Kearny, Lane, Scott | 62 min |
| Jun 24, 8:04 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 56 min |
| Jun 24, 8:13 PM CDT | Special Weather Statement | DDC | Grant, Stanton, Stevens | 62 min |
| Jun 24, 8:23 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Morton, Seward, Stanton, Stevens | 67 min |
| Jun 24, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 36 min |
| Jun 24, 9:02 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Meade, Seward, Stevens | 58 min |
| Jun 24, 9:23 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 67 min |
| Jun 24, 9:37 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Ness, Pawnee and 1 more | 53 min |
| Jun 24, 9:47 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 58 min |
| Jun 24, 10:24 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 21 min |
| Jun 24, 10:37 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt | 53 min |
| Jun 24, 11:14 PM CDT | High Wind Warning | DDC | Clark, Edwards, Finney, Ford, Grant, Gray and 10 more | 110 min |
| Jun 24, 11:23 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Pratt | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.